Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 39, NWS Austin/San Antonio, TX

May 15, 2021Uvalde County, Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at May 15, 2021, 12:20 PM CDT for Uvalde County, Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 12:20 PM CDT (17:20 UTC)
Expired
May 15, 2021, 3:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS84 KEWX 151720
FLSEWX

Flood Advisory
National Weather Service Austin/San Antonio TX
1220 PM CDT Sat May 15 2021

TXC463-152030-
/O.NEW.KEWX.FA.Y.0039.210515T1720Z-210515T2030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uvalde TX-
1220 PM CDT Sat May 15 2021

The National Weather Service in Austin/San Antonio has issued a

* Urban and Small Stream Flood Advisory for...
  Southeastern Uvalde County in south central Texas...

* Until 330 PM CDT.

* At 1220 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Uvalde, Sabinal, Knippa, and Uvalde Estates.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2943 9984 2943 9942 2910 9942 2910 9983

$$

BF

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at May 15, 7:06 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 15, 7:06 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
706 AM CDT Sat May 15 2021

.UPDATE...
Please see the 12Z aviation forecast discussion below.

&&

.AVIATION...
No significant change in thinking from the previous forecast with
regards to morning cigs across the region. Some IFR can be expected
at SAT and SSF for the next few hours, with MVFR for the remainder of
our TAF sites. We still expect some convection to develop this
afternoon and evening across the Rio Grande plains, then move
eastward late evening and overnight into the I-35 corridor. SAT, SSF
and DRT continue to be favored for TSRA and we will mention TEMPO
groups for these terminals.

&&

.PREV DISCUSSION... /ISSUED 422 AM CDT Sat May 15 2021/

SHORT TERM (Today through Sunday)...

Early morning radar data shows some light showers are moving
in/developing along the Rio Grande early this morning. Elsewhere
across south central Texas, GOES satellite data shows low clouds in
place across the Hill Country, I-35 corridor and portions of the
coastal plains. Current temperatures range from the mid 60s to mid
70s.

The focus for today will be on the chance for showers and
thunderstorms across south central Texas, with the better chances
aligned generally along and west of Highway 281. As of early this
morning, we are seeing some showers develop near Del Rio, with some
additional development occurring near Dimmit and southern Maverick
counties. Radar data here suggests the presence of a weak meso-low
over southern Dimmit county. For this morning, we are likely to see
additional showers and a few thunderstorms develop across the Rio
Grande plains. Some lightning strikes are noted near the
Chihuahua/Coahuila state border but the tendency has been for this
lightning activity to remain over the mountainous terrain and not
move toward the Rio Grande plains. As we head into the afternoon
hours, the hi-res models suggest rain chances will shift eastward
into portions of the western Hill Country and I-35 corridor near San
Antonio. Some strong to severe thunderstorm activity is possible,
mainly for areas along and west of a Kerrville to Castroville to
Cotulla line. Any discrete supercells that manage to develop could
produce some severe hail or damaging wind gusts. The other and
possibly greater concern will be for the potential for some locally
heavy rainfall over the Rio Grande plains, western Hill Country and
I-35 corridor from near San Antonio southward. Above normal moisture
is already in place per the 15/00Z sounding at DRT. Blended TPW
satellite products show a plume of moisture with PWAT values at or
just above 1.5" will move northward today. Model data suggests PWAT
values could peak near 1.75" this afternoon for areas generally
south of Highway 90/west of I-37. This moisture combined with
relatively slow moving storms could yield some locally heavy
rainfall for the Rio Grande plains, western Hill Country and I-35
corridor from San Antonio southward.

For the late evening and overnight hours, we will need to monitor
for a potential second round of heavy rain as showers and
thunderstorms develop over the lower Trans Pecos of west Texas.
Should this activity develop, it would move eastward through the
southern Edwards Plateau and into the Hill Country during the early
morning hours on Sunday. Models suggest this area of convection
would then remain intact while moving eastward across the I-35
corridor Sunday afternoon and evening. We could see a few strong to
severe thunderstorms on Sunday across most of south central Texas,
with marginally severe hail and high winds the main concerns.
Similar to today, the greater concern is likely to be locally heavy
rainfall given PWATS of 1.5 - 2" from the Hill Country eastward.

As for temperatures for both today and Sunday, we will remain on the
cool side of climatology with highs generally in the mid 70s to
upper 80s and lows in the 60s to near 70 degrees.

LONG TERM (Sunday Night through Friday)...

Our active pattern looks to continue for the foreseeable future, with
a large, expansive upper level low remaining situated to our northwest
through mid to late week. Several rounds of thunderstorms, some of
which could be strong to severe, appear likely, along with an
increasing threat for very heavy rain along with localized flooding.

Monday looks like the "quietest" day, with the weakest upper level
support of any day this week. Nevertheless, SPC has pretty much the
entire area within a day 3 Marginal severe risk (level 1 of 5). The
flow aloft will be mostly zonal, however, with divergence aloft ahead
of the aforementioned upper low situated over northern Arizona,
isolated to scattered thunderstorms could develop by the afternoon.
The shortwave responsible for convective activity over the weekend
will be exiting the area by early Monday, with the possibility of
some breaks in the clouds by late Monday morning. The parameters are
in place, with MLCAPE of 2500-3500 J/kg, and steep mid level lapse
rates of 7.5-8.5 C/km, however, 0-6 km bulk shear isn't nearly as
impressive, only on the order of 25-35 kts. Storms will probably have
a harder time organizing on Monday, but if some storms do manage to
break through a modest cap, they could turn severe with large hail
and damaging winds being the primary hazard.

Attention then turns to the main event for the week: Tuesday evening
through Wednesday morning. Global models have come into far better
agreement on the evolution, timing, and placement of the upper level
low during this time period, with confidence increasing in an active
Tuesday evening for South-Central Texas. The 00Z ECMWF/GFS have come
into agreement on the upper low being centered over the NW Texas
Panhandle, while the Canadian remains slightly further north and west
into central Colorado. Additionally, the ECM/GFS ensembles have
trended slightly stronger with the H5 low over the last 24 hours.
With this in mind, the threat for strong to severe thunderstorms has
increased for Tuesday evening stretching into early Wednesday am.
Height falls will overspread the region by Tuesday afternoon, with
ample moisture working northward out ahead of the upper low. Deep
layer shear looks slightly better than recent runs, on the order of
40-50 kts, along with very steep 700-500 mb lapse rates of 8.0-9.0
C/km spreading over the area. Additionally, instability will be
anything but lacking, with 3000+ J/kg expected across a good chunk of
the CWA by Tuesday afternoon. Storms will look to develop over west
and northwest Texas, then congeal into a line or MCS and propagate
southeastward through the Hill Country and I-35 corridor by late
Tuesday evening/Wednesday morning. Damaging winds look to be the
primary concern, but large hail is also a possibility given the
ridiculous amount of MLCAPE available along with the very steep lapse
rates.

In addition to the severe threat, Tuesday evening through Wednesday
morning may bring our biggest threat for flash flooding so far this
spring, with precipitable water values well in excess of 1.5 inches
on both the GFS and ECMWF ensembles Tuesday into Wednesday.
Additionally, model soundings indicate freezing levels well above 3-4
km, which would certainly lead to very efficient warm rain processes
within these storms. Guidance continues to indicate as much as 2-4"
with isolated totals in excess of 5" possible through Wednesday
morning. With already saturated soils, flash flooding potential
appears elevated.

Beyond Wednesday morning, the upper low actually gets absorbed into
the longwave trough over the western CONUS, and actually goes into
somewhat of a blocking pattern for the end of the week. The jet
stream will amplify as an H5 ridge takes shape over the southeastern
US. Ensembles are in good agreement now on this type of pattern
unfolding, which will only lead to a continued active pattern into
late this week. It appears as if yet another strong shortwave could
move through late Thursday and into Friday, with more heavy rain and
thunderstorms possible. Will have to wait and see if long range
guidance can come into better agreement over the next 24-48 hours, to
better hone in on additional severe/heavy rain potential for late
week.

PREV DISCUSSION... /ISSUED 107 AM CDT Sat May 15 2021/

UPDATE...
Please see the 06Z aviation forecast discussion below.

AVIATION...
Low clouds continue to spread across the region with MVFR in store
for all sites through the early morning hours today. Some IFR cigs
are also expected at SAT and SSF between 10-15Z. Cloud bases should
manage to gradually rise back to VFR for the afternoon hours. Besides
cigs, the other main concern this forecast package will be for
convection moving in from the west. Based on the hi-res models and
satellite trends, we will only make minor adjustments to the timing
of TEMPO or PROB30 groups for convection. Chances for convection
still appear very good at DRT, SAT and SSF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  68  81  70  86 /  30  50  80  30  40
Austin Bergstrom Intl Airport  84  68  81  70  86 /  30  50  80  30  40
New Braunfels Muni Airport     84  69  83  72  88 /  40  60  70  30  30
Burnet Muni Airport            80  66  80  70  84 /  30  50  70  30  30
Del Rio Intl Airport           85  70  89  73  93 /  40  50  20  -   10
Georgetown Muni Airport        83  67  80  70  85 /  30  50  80  30  40
Hondo Muni Airport             81  68  86  70  90 /  70  60  50  20  20
San Marcos Muni Airport        84  68  82  70  87 /  30  50  70  30  40
La Grange - Fayette Regional   85  70  83  72  87 /  20  30  80  30  40
San Antonio Intl Airport       83  69  83  72  88 /  60  60  70  30  20
Stinson Muni Airport           84  70  85  73  90 /  70  50  70  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...Morris
Hazardous weather outlook, May 15, 4:42 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
442 AM CDT Sat May 15 2021

TXZ171>173-183>194-202>209-217>225-228-160945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
442 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a chance for strong to severe thunderstorms today for
areas generally along and west of a Llano to Cuero line. The
chance for severe weather increases slightly for areas along and
west of a Kerrville to Castroville to Cotulla line. Hail and high
winds are the main severe weather concerns. In addition, locally
heavy rainfall is possible for areas west of a Llano to Cuero
line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for strong to severe thunderstorms on
Sunday across most of south central Texas. Hail and high winds
are the main severe weather concerns. Some locally heavy downpours
are also possible.

For Monday through Wednesday, we could see several rounds of
showers and thunderstorms across south central Texas. Strong to
severe thunderstorms along with locally heavy rainfall are
possible across most of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:55 PM CDTFlash Flood Warning Considerable damage threatEWXUvalde4 hr
May 15, 1:30 PM CDTFlash Flood Warning Considerable damage threatEWXFrio, Medina, Uvalde4 hr
May 15, 3:24 PM CDTAreal Flood AdvisoryEWXFrio, Zavala2 hr
May 15, 3:31 PM CDTSpecial Weather StatementEWXAtascosa44 min
May 15, 3:51 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
May 15, 4:08 PM CDTSpecial Weather StatementEWXAtascosa52 min
May 15, 4:17 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
May 15, 5:26 PM CDTAreal Flood AdvisoryEWXUvalde94 min
May 15, 5:35 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala115 min

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.